Alert archive / Missouri / Flash Flood Warnings in 2005

Flash Flood Warning 40, NWS Paducah, KY

November 28, 2005Wayne County, Missouri

NWS Paducah, KY issued this flash flood warning at Nov 28, 2005, 1:31 AM CST for Wayne County, Missouri. It was in force for 119 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 28, 2005, 1:31 AM CST (07:31 UTC)
Expired
Nov 28, 2005, 3:30 AM CST
In force
119 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Wayne County, MO

The radar

The Paducah radar (KPAH), 151 km from the middle of the area, began a volume at 07:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 28, 3:05 AM CSTFLASH FLOODGreenville, MOSTANDING WATER REPORTED ON SEVERAL COUNTY ROADS AT MIDNIGHT...WATER HAS SINCE RECEDED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 94 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 7.5 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2005-11-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 345 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2005-11-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 377 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
345 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
634 m above ground
0-6 km bulk shear
89 kt
0-1 km storm-relative helicity
377 m²/s²
0-3 km storm-relative helicity
418 m²/s²
Significant tornado parameter
1.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 280732
FFWPAH
MOC223-280930-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
131 AM CST MON NOV 28 2005

THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WAYNE COUNTY IN SOUTHEAST MISSOURI.

* UNTIL 330 AM CST.

* AT 130 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
  DOPPLER RADAR ESTIMATED THAT UP TO 2 INCHES OF RAIN HAD FALLEN
  OVER THE COUNTY WITHIN THE PAST 3 HOURS. AN ADDITIONAL INCH OF 
  RAIN IS POSSIBLE IN THE WARNED AREA OVER THE NEXT FEW HOURS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
PADUCAH KENTUCKY.

LAT...LON 3714 9078 3717 9074 3727 9074 3727 9057
      3731 9055 3731 9022 3709 9023 3708 9012
      3705 9012 3705 9016 3701 9016 3693 9025
      3693 9070 3704 9074 3706 9079

$$

RJP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Nov 28, 1:03 AM CST, 28 minutes earlier.

Area forecast discussion, Nov 28, 1:03 AM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
103 AM CST MON NOV 28 2005

.DISCUSSION...

MAIN FORECAST CONCERNS ARE PRECIP CHANCES TODAY...AND THE COOL DOWN
BEHIND THE COLD FRONT.

CURRENTLY SOUTHEAST MISSOURI COUNTIES ARE UNDER A TORNADO WATCH
UNTIL 2 AM...REST OF THE PAH FORECAST AREA IS UNDER A TORNADO WATCH
UNTIL 6 AM.  LARGE AREA OF RAIN IS VERY SLOWLY MAKING ITS WAY
EASTWARD...ALREADY EXTENDING ACROSS THE WESTERN HALF OF SOUTHERN
ILLINOIS AND JUST STARTING TO MAKE IT INTO WEST KENTUCKY.  LINE OF
EMBEDDED THUNDERSTORMS EXTENDED FROM RANDOLPH COUNTY ILLINOIS TO
STODDARD COUNTY MISSOURI.  THUNDERSTORMS HAVE BEEN PRODUCING LOCALLY
HEAVY RAINFALL...BUT DO NOT EXPECT ANYTHING OVERNIGHT INTO EARLY
TOMORROW BUT LOCALIZED MAINLY URBAN WATER PROBLEMS AT BEST.

GFS IS FASTER THAN THE NAM PUSHING THE PRE FRONTAL PRECIP/COLD FRONT
THROUGH THE PAH FORECAST AREA TODAY INTO THIS EVENING.  GFS HAS A
BETTER HANDLE ON CURRENT PRECIP LOCATION...SO WILL LEAN TOWARD THE
GFS SOLUTION.  GFS SHOWS DECENT QPF STILL ACROSS THE PAH FA THROUGH
18Z...ESPECIALLY EAST OF THE MISSISSIPPI RIVER...THEN QUICKLY ENDS
PRECIP WEST TO EAST THIS AFTERNOON.  CURRENT GRIDS HANDLE THIS WELL
AND WILL ONLY MAKE MINOR CHANGES.  WINDS WILL REMAIN GUSTY DURING
THE MORNING HOURS...BACKING OFF BY LATE AFTERNOON.

QUIET AND MUCH COOLER WEATHER CAN BE EXPECTED BEHIND THE FRONT LATE
TONIGHT LASTING INTO WEDNESDAY NIGHT AS HIGH PRESSURE BUILDS IN FROM
THE SOUTHWEST.  BOTH GFS AND NAM INDICATE A WEAK DRY COLD FRONT
MOVING ACROSS THE REGION LATE WEDNESDAY NIGHT INTO EARLY THURSDAY.
THIS WILL PROVIDE A REINFORCING SHOT OF COLD AIR THAT WILL LAST INTO
THE WEEKEND...KEEPING TEMPERATURES UNSEASONABLY COOL.  BY SUNDAY...A
RETURN OF SOUTHERLY WINDS WILL HELP TEMPERATURES REBOUND AT LEAST A
LITTLE BIT.

MAV/MET BOTH INDICATE MORNING HIGHS TODAY...WITH FALLING
TEMPERATURES IN THE AFTERNOON.  FOR TONIGHT AND BEYOND...USED A
MAV/MET BLEND.  MADE ONLY MINOR TWEAKS TO THE EXTENDED.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

RST
Hazardous weather outlook, Nov 27, 12:38 PM CST, 12 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
1238 PM CST SUN NOV 27 2005

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-281845-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...MURPHYSBORO...HERRIN...HARRISBURG...
SHAWNEETOWN...JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...
CAIRO...MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...
POSEYVILLE...EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...
CLINTON...BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...
BENTON...MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...
MORGANFIELD...DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...
OWENSBORO...CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...
MARBLE HILL...CAPE GIRARDEAU...JACKSON...PIEDMONT...VAN BUREN...
DONIPHAN...POPLAR BLUFF...BLOOMFIELD...SIKESTON...CHARLESTON...
NEW MADRID
1238 PM CST SUN NOV 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON AND
A HIGH PROBABILITY OF THUNDERSTORMS TONIGHT. THERE IS A SLIGHT
RISK THAT THE THUNDERSTORMS TONIGHT WILL BECOME SEVERE. BECAUSE OF
INCREASING WIND SPEEDS ALOFT...THE PRIMARY THREAT FROM ANY SEVERE
THUNDERSTORMS WILL BE DAMAGING WINDS. THESE WIND FIELDS WILL ALSO
SUPPORT THE POSSIBILITY OF ISOLATED TORNADOES. HEAVY RAIN AND HAIL
CANNOT BE RULED OUT WITH THE STRONGEST STORMS.

THUNDERSTORMS WILL DEVELOP AHEAD OF A COLD FRONT AND ORGANIZE AS
THEY TRACK EAST OVER SOUTHERN MISSOURI DURING THE EVENING HOURS.
SEVERE WEATHER WILL BE POSSIBLE ACROSS SOUTHEAST MISSOURI DURING
THE ENTIRE NIGHT...WHILE THE BEST CHANCE FOR SEVERE WEATHER EAST
OF THE MISSISSIPPI RIVER WILL BE MAINLY AFTER 900 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE TRACKING EAST ACROSS SOUTHEAST ILLINOIS...
SOUTHWEST INDIANA AND WESTERN KENTUCKY ON MONDAY MORNING.
THERE IS A SLIGHT RISK THAT SOME OF THESE WILL REMAIN SEVERE. THE
PRIMARY THREAT WILL BE DAMAGING WINDS. THE THUNDERSTORM THREAT
WILL SHIFT TO THE KENTUCKY PENNYRILE BY MONDAY AFTERNOON BEFORE
ENDING ACROSS THE ENTIRE AREA BY MONDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY ACROSS WESTERN AREAS BY LATE
EVENING AND ACROSS THE REMAINDER OF THE AREA OVERNIGHT. BECAUSE
THUNDERSTORMS WILL BE MOVING AT 55 TO 65 MPH...SPOTTERS SHOULD BE
PREPARED TO BE IN PLACE AND ACTIVATED AS SOON AS THUNDERSTORMS
MOVE INTO THE COUNTY UPSTREAM.

MTF

In the hours before

Local storm report, Nov 27, 10:59 PM CST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1059 PM CST SUN NOV 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND DMG     1 E GATEWOOD            36.56N 91.06W
11/27/2005                   RIPLEY             MO   LAW ENFORCEMENT

            SEVERAL POWERLINES DOWN AND 1 TREE DOWN ON TRUCK

&&

DLL
Local storm report, Nov 27, 11:01 PM CST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1101 PM CST SUN NOV 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     TSTM WND DMG     BRIAR                   36.64N 90.96W
11/27/2005                   RIPLEY             MO   LAW ENFORCEMENT

            SEVERAL TREES DOWN ON HWY. 160 NEAR BRIAR.

&&

DLL
Local storm report, Nov 27, 11:54 PM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1154 PM CST SUN NOV 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     TSTM WND DMG     3 W BRIAR               36.64N 91.02W
11/27/2005                   RIPLEY             MO   LAW ENFORCEMENT

            1 HOUSE DESTROYED

&&

DLL
Local storm report, Nov 28, 12:27 AM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
1227 AM CST MON NOV 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     TSTM WND DMG     3 W BRIAR               36.64N 91.02W
11/27/2005                   RIPLEY             MO   LAW ENFORCEMENT

            *** 1 FATAL *** 1 HOUSE DESTROYED.

&&

DLL
Special weather statement, Nov 28, 1:07 AM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
107 AM CST MON NOV 28 2005

MOZ076-087-111-114-280800-
CAPE GIRARDEAU MO-NEW MADRID MO-PERRY MO-SCOTT MO-
107 AM CST MON NOV 28 2005

...STRONG WIND GUSTS POSSIBLE WITH LINE OF STORMS MOVINIG TOWARD
MISSISSIPPI RIVER...

AT 105 AM...A LINE OF SHOWERS AND THUNDERSTORMS...INCLUDING SOME
STRONG STORMS...STRETCHED FROM NEAR PERRYVILLE...TO JUST WEST OF
SIKESTON...TO NEAR BERNIE. THE LINE WAS MOVING EAST AT 20 MPH...AND
WILL BE MOVING THROUGH PERRY COUNTY...AND INTO CAPE...SCOTT...AND NEW
MADRID COUNTIES...THROUGH 200 AM.

WHILE THE LINE WAS MOVING EAST AT 20 MPH...INDIVIDUAL STORMS WERE
RACING TO THE NORTHEAST AT 45 TO 50 MPH. THIS ENHANCES THE THREAT
OF DAMAGING WINDS AS THE STORMS MOVE TOWARD THE MISSISSIPPI
RIVER. DANGEROUS LIGHTNING AND LOCALLY HEAVY RAIN ARE ALSO POSSIBLE
WITH THIS INCOMING LINE OF STORMS.

REMEMBER A TORNADO WATCH IS IN EFFECT UNTIL 200 AM.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 27, 10:33 PM CSTSevere Thunderstorm WarningPAHRipley57 min
Nov 27, 11:22 PM CSTSevere Thunderstorm WarningPAHButler68 min
Nov 27, 11:35 PM CSTSevere Thunderstorm WarningPAHWayne55 min
Nov 28, 12:20 AM CSTSevere Thunderstorm WarningPAHBollinger, Stoddard55 min
Nov 28, 1:12 AM CSTSevere Thunderstorm WarningPAHNew Madrid, Scott, Stoddard63 min
Nov 28, 2:13 AM CSTSevere Thunderstorm WarningPAHCape Girardeau32 min
Nov 28, 2:14 AM CSTSevere Thunderstorm WarningPAHNew Madrid46 min
Nov 28, 2:39 AM CSTFlash Flood WarningPAHCape Girardeau111 min

Nearby

Flash Flood Warnings in Missouri, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.